Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX

June 25, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2014, 6:05 PM CDT for Brewster County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2014, 6:05 PM CDT (23:05 UTC)
Expired
Jun 25, 2014, 7:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS54 KMAF 252305
SVRMAF
TXC043-260000-
/O.NEW.KMAF.SV.W.0175.140625T2305Z-140626T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELEPHANT MOUNTAIN...OR 25 MILES SOUTHWEST OF MARATHON...MOVING   
SOUTHWEST AT 20 MPH.  THIS STORM IS OVER S.H.118.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN BREWSTER COUNTY...

LAT...LON 2980 10334 2975 10379 3010 10360 3000 10342
TIME...MOT...LOC 2305Z 032DEG 18KT 2997 10356

$$
1 follow-up statement
776 
WWUS54 KMAF 252331
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT WED JUN 25 2014

TXC043-260000-
/O.CON.KMAF.SV.W.0175.000000T0000Z-140626T0000Z/
BREWSTER-
631 PM CDT WED JUN 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT
AREA...OR ABOUT 30 MILES SOUTHWEST OF MARATHON...MOVING SOUTH AT 25 
MPH. THIS STORM IS ON S.H.118.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL BREWSTER COUNTY.

LAT...LON 2980 10334 2975 10379 3010 10360 3000 10342
TIME...MOT...LOC 2331Z 000DEG 21KT 2985 10356

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:45 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT Wed Jun 25 2014

.DISCUSSION...
Convection continues to develop over the southeast New Mexico
Plains, upper Trans Pecos and Permian Basin early this afternoon.
Cloud cover from this activity is keeping temperatures down, so have
tweaked a few high temperatures down for the remainder of this
afternoon.

A couple of shortwaves in the northwesterly flow aloft is sparking
isolated to scattered showers and thunderstorms across a decent
chunk of the forecast area. In the near term expecting the
activity over the Permian Basin to remain weak but stronger
storms across southeast New Mexico to the Trans Pecos and
Davis Mountains will move east-southeast in the northwest flow
and may impact the Permian Basin later this evening. Shear
is only forecast to be from 20 to 25 knots but capes in excess of
2000 j/kg will probably yield several severe storms with localized
flooding. The Convection should diminish overnight with loss of
heating and the disturbances moving east of the region.

West to northwesterly aloft will continue through the weekend.
Very intense daytime heating along a dryline should allow
isolated to scattered thunderstorms to form each afternoon and
evening Thursday through Sunday from eastern Lea county New
Mexico south and east to include much of west Texas.

By next Monday through Wednesday an upper level ridge is
forecast to strengthen from the southern Rockies to the Gulf
Coast. This will turn the mid level flow to the northeast and
increase subsidence across the forecast area, diminishing
significantly the threat of thunderstorms.

&&

.CLIMATE...For some locations in West Texas and Southeast New
Mexico we are approaching...or are at the hottest climatological
normals for the year. The following is the NCDC climatological
normals for the hottest maximum temperatures during the year.

Location         Temp    Start Date    End Date
--------         ----    ----------    --------
Midland Intl AP   95     June 28       August 9
Odessa            96     June 19       June 25
Andrews           95     June 15       August 11
Seminole          94     July 1        July 10
Snyder            94     July 6        August 14
Fort Stockton     95     June 20       July 3
Alpine            91     June 15       June 20
Hobbs             95     June 13       July 20
Carlsbad          96     June 23       July 1

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  94  71  98  /  30  10  10  20
BIG SPRING TX              68  93  70  96  /  30  10  10  10
CARLSBAD NM                68 100  68 104  /  30  10  10  10
DRYDEN TX                  72  95  73  99  /  10  10  10  10
FORT STOCKTON TX           69  96  74 100  /  30  20  20  30
GUADALUPE PASS TX          67  93  69  96  /  30  10  10  10
HOBBS NM                   66  94  65 101  /  30  10  10  20
MARFA TX                   59  91  58  93  /  30  30  30  20
MIDLAND INTL AIRPORT TX    68  93  73  98  /  30  10  10  20
ODESSA TX                  68  94  73  98  /  30  10  10  20
WINK TX                    68  97  75 102  /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, Jun 25, 10:53 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 AM CDT WED JUN 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1053 AM CDT WED JUN 25 2014 /953 AM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL.
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 25, 4:36 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             VAN HORN                31.04N 104.83W
06/25/2014  E1.00 INCH       CULBERSON          TX   LAW ENFORCEMENT

            REPORTED TO OCCUR AT 245 TO 3 PM MDT. WIND DAMAGE TO A

            BARN TYPE SHED/GARAGE SHOP ROOF BLOWN OFF ABOUT 3 PM MDT.

&&

CMR
Local storm report, Jun 25, 4:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BALMORHEA               30.98N 103.74W
06/25/2014                   REEVES             TX   COUNTY OFFICIAL

            LARGE TREE DOWN AT EL PASO STREET AND STATE HIGHWAY 17.
            TREE BLOCKING HIGHWAY 17.

&&

CMR
Special weather statement, Jun 25, 4:44 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT WED JUN 25 2014

TXZ058-074-075-080-252215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
MARFA PLATEAU-
444 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER...
SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF DAVIS MOUNTAINS
STATE PARK AT 443 PM CDT. ANOTHER STRONG STORM WAS LOCATED 5 MILES
NORTH OF ALPINE.  THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3076 10356 3030 10355 3050 10407 3094 10399
TIME...MOT...LOC 2143Z 280DEG 19KT 3070 10388
Special weather statement, Jun 25, 5:03 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT WED JUN 25 2014

TXZ074-081-252230-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
503 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF ALTUDA AT 503 PM
CDT...MOVING EAST AT 15 MPH. THIS STORM MAY MOVE OVER MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3033 10321 3009 10313 2997 10328 3017 10357
      3040 10357
TIME...MOT...LOC 2203Z 285DEG 15KT 3026 10347
Special weather statement, Jun 25, 5:08 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT WED JUN 25 2014

TXZ058>060-067-074-075-252300-
LOVING-PECOS-WARD-WINKLER-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
508 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL REEVES...NORTHWESTERN PECOS...SOUTHEASTERN
LOVING...SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 600 PM
CDT...

THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP
TO 55 MPH WERE LOCATED NEAR TOYAH AT 507 PM CDT...MOVING NORTHEAST
AT 15 MPH. HEAVY RAIN AND LOCALIZED FLOODING ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3168 10319 3099 10317 3117 10409 3152 10406
TIME...MOT...LOC 2207Z 235DEG 13KT 3135 10369
Special weather statement, Jun 25, 5:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT WED JUN 25 2014

TXZ081-252315-
BIG BEND AREA-
545 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF ELEPHANT
MOUNTAIN WILDLIFE MANAGEMENT AREA AT 545 PM CDT...MOVING SOUTH AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2992 10324 2987 10361 3017 10364 3022 10337
TIME...MOT...LOC 2245Z 345DEG 15KT 3011 10344

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:59 PM CDTSpecial Weather StatementMAF61 min
Jun 25, 2:06 PM CDTSpecial Weather StatementMAFJeff Davis54 min
Jun 25, 2:16 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
Jun 25, 2:36 PM CDTSpecial Weather StatementMAFPecos54 min
Jun 25, 2:42 PM CDTSpecial Weather StatementMAFCulberson63 min
Jun 25, 2:46 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 25, 3:11 PM CDTSpecial Weather StatementMAFCulberson34 min
Jun 25, 3:24 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 25, 3:27 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 25, 3:30 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Jun 25, 3:38 PM CDTSpecial Weather StatementMAFCulberson52 min
Jun 25, 4:05 PM CDTSpecial Weather StatementMAFReeves55 min
Jun 25, 4:06 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves39 min
Jun 25, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 25, 4:56 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Pecos, Reeves, Ward3 hr
Jun 25, 5:03 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 25, 5:08 PM CDTSpecial Weather StatementMAFReeves52 min
Jun 25, 5:45 PM CDTSpecial Weather StatementMAFBrewster30 min
Jun 25, 6:50 PM CDTSpecial Weather StatementMAFScurry40 min
Jun 25, 6:51 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.